Mixing medications with herbal supplements can be fatal - KCBD NewsChannel 11 Lubbock

2/1/10

Mixing medications with herbal supplements can be fatal

By Kristin Beerman | email

Edited by Jon Bush | email 

LUBBOCK, TX (KCBD) – Mixing medicine with herbal products can be dangerous, even deadly.  A new warning from a report in the Journal of the American College of Cardiology, explains a wide range of combinations that can lead to trouble, even grapefruit juice, which sounds healthy, it can instead trigger dangerous low blood pressure when taken with certain heart medications.  Another top seller St. John's Wort, is used to treat everything from depression to the common cold, but the report warns heart patients should know this drug can also increase heart rate and blood pressure.

"We have no way of knowing which patient is going to have a minor problem or which patient is going to have  a serious problem, in large part because we can't understand how pure and what form the herb they're taking is, and what dose," said Richard Stein, M.D., with the American Heart Association.

The report adds another huge concern is that half the patients in the study said they never mention to their doctors what supplements they are taking.  The review also says garlic, used to help boost the immune system and to lower cholesterol and blood pressure can increase the risk of bleeding among those taking Warfarin. Ginkgo Biloba used to improve circulation and sharpen the mind may increase bleeding in those taking Warfain or aspirin. You can see the full report in the February 9th issue of the Journal of the American College of Cardiology.

©2009 KCBD NewsChannel 11.  All rights reserved.  This material may not be published, broadcast, rewritten, or redistributed.

Powered by Frankly